Epidermal growth factor receptor inhibitors (EGFRIs) are a treatment option for patients diagnosed with advanced-stage gastrointestinal, lung, and head and neck cancers. The most prevalent complications associated with EGFRIs are dermatologic toxicities, which may result in either disruption or discontinuation of treatment and adversely affect patients' quality of life. Nurses play a vital role in educating patients about EGFRI-related dermatologic toxicities; therefore, nurses must continue to educate themselves on the various aspects of EGFRI treatment. An overview of the EGF signaling pathway is provided, and dermatologic toxicities associated with EGFRI treatment are described. A review of several studies evaluating reactive skin treatment regimens also are discussed. Nurses play a critical role in providing patient support. Informing patients about potential EGFRI-related symptoms and dermatologic toxicities will help prepare patients for their course of treatment. In addition, nurses should provide patients with a variety of coping strategies to help manage dermatologic toxicities that will assist in enhancing patients' adherence to EGFRI treatment.
ASJC Scopus subject areas